To the Editor: Thank you for forwarding Dr. Merten's letter to me. He has raised many questions regarding our article entitled "Fatal Reaction to Sulfadimethoxine (Madribon)" and perhaps several points can be made clearer.
Although toxic epidermal necrolysis is a distinct dermatologic condition, its diagnosis often is difficult, primarily because of its confusion with erythema multiforme. Clinically this may be true; however, histologically there is usually no difficulty separating the two conditions. The pathologic findings in toxic epidermal necrolysis primarily involves the epidermis, with varying degrees of necrosis. The dermis is involved secondarily with nonspecific dermal and perivascular infiltration of inflammatory cells. In direct contradistinction, erythema multiforme has primary pathologic changes localized to the dermis, including the dermal vessels where damage to the vascular wall is easily noted. Using Dr. Merten's reference to Scott's1 article, it is clearly stated, "Histologically, the clinical variations (of erythema multiforme) just described represent
JARKOWSKI TL. TOXIC EPIDERMAL NECROLYSIS(?)-Reply. Am J Dis Child. 1963;105(6):693–694. doi:10.1001/archpedi.1963.02080040694022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: